Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Huntsville, AL

April 6, 2005Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Apr 6, 2005, 5:24 PM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2005, 5:24 PM CDT (22:24 UTC)
Expired
Apr 6, 2005, 11:15 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 3:30 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 6, 3:30 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT WED APR 6 2005

.DISCUSSION...
THE MODELS INITIALIZED WELL THIS MORNING ON THE UPPER LOW OVER
EASTERN OK. THIS LOW IS EXPECTED TO MOVE SOUTHEAST AND BE OVER
SOUTHERN AL LATE THURSDAY. AS THAT HAPPENS...PERIODS OF
THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...DIMINISHING IN
COVERAGE SOME ON THURSDAY.

FLOODING REMAINS A CONCERN OVER NORTHWEST AL WHERE MUCH OF
LAUDERDALE AND COLBERT COUNTIES HAS RECEIVED 1 TO 2 INCHES OF
RAIN...AND FRANKLIN AND LAWRENCE COUNTIES HAVE RECEIVED 1 TO 1 1/2
INCHES SINCE THIS MORNING. HEAVY DOWNPOURS FROM ANY THUNDERSTORMS
THIS EVENING COULD CAUSE LOCALIZED FLASH FLOODING IN THAT AREA.
THEREFORE...THE FLOOD WATCH WILL BE KEPT UP UNTIL MIDNIGHT.

AN 850-MB SOUTHERLY JET OF 50 KNOTS WAS PRESENT OVER THE WESTERN AL
BORDER AREA THIS MORNING. AREA RADARS INDICATE THAT THE JET IS OVER
CENTRAL AL WITH SPEEDS OF 40 TO 50 KNOTS. AS THIS FEATURE SHIFTED
EAST...SO DID THE AXIS OF THE MOST CONCENTRATED RAIN...WHICH IS
MOSTLY OVER THE I-65 CORRIDOR NOW.

THE STABILIZING EFFECTS OF CLOUD COVER AND RAIN OVER NORTHERN AL AND
PARTS OF SOUTHERN MIDDLE TN HAVE LIMITED ANY SEVERE THUNDERSTORMS
THUS FAR TO AREAS SOUTH. AT 3 PM...A SURFACE WARM FRONT WAS FROM
JUST SOUTH OF TUPELO EASTWARD TO JUST NORTH OF ATLANTA. ALL OF THE
SEVERE THUNDERSTORMS HAVE BEEN SOUTH OF THAT BOUNDARY WHERE THEY
COULD BECOME SURFACE-BASED. SOME BREAKS OF SUNSHINE ARE OCCURRING
OVER NORTHWEST AND WEST-CENTRAL AL...SO AN ISOLATED SEVERE
THUNDERSTORM IS STILL POSSIBLE WEST OF I-65 FOR A FEW HOURS.

AS THE MAIN BAND OF RAIN SHIFTS EAST INTO GA OVERNIGHT...THE
COVERAGE OF PRECIPITATION WILL DECREASE SOME WITH FEWER
THUNDERSTORMS. WHAT STORMS THERE ARE THOUGH WILL BE CAPABLE OF
PRODUCING SMALL HAIL DUE TO COOLING ALOFT ASSOCIATED WITH THE UPPER
LOW. THIS WILL BE TRUE MOST OF THURSDAY ALSO. THE PRECIPITATION
SHOULD BE MOSTLY SHOWERS OVERNIGHT THURSDAY AND FRIDAY AS THE UPPER
LOW MOVES OVER. IT WILL TAKE ALL DAY FRIDAY FOR CLOUDS TO
DECREASE...THEN A NICE WEEKEND IS IN STORE WITH SEASONABLE
TEMPERATURES AND VERY LITTLE CHANCE OF RAIN.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    58  69  54  66 / 100  70  40  30
SHOALS        59  68  53  65 / 100  70  40  20
CULLMAN       58  70  53  66 / 100  70  40  20
FAYETTEVILLE  59  69  54  65 / 100  70  40  30
FT PAYNE      59  69  53  67 / 100  70  40  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
.AL...FLOOD WATCH UNTIL MIDNIGHT FOR LAUDERDALE...COLBERT...
      FRANKLIN...AND LAWRENCE COUNTIES IN NORTHWEST AL.
.TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Apr 6, 12:45 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT WED APR 6 2005

ALZ001>010-016-TNZ076-096-097-070230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1245 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE...

.DAY ONE...(THROUGH TONIGHT)...

PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE DAY...AS A CLOSED
UPPER LOW MOVES SLOWLY EASTWARD THROUGH THE LOWER MISSISSIPPI VALLEY
TODAY AND INTO THE TENNESSEE VALLEY TONIGHT.

PARTS OF NORTHWEST ALABAMA RECEIVED OVER AN INCH OF RAINFALL WITH
THUNDERSTORMS EARLY IN THE DAY. A FLOOD WATCH IS IN EFFECT FOR THAT
AREA UNTIL MIDNIGHT.

THE THREAT FOR SEVERE WEATHER REMAINS RELATIVELY LOW ACROSS THE
TENNESSEE VALLEY DUE TO EXTENSIVE CLOUD COVER AND RAIN. ONE OR MORE
LINES OF THUNDERSTORMS WILL MOVE ACROSS THE AREA LATER THIS
AFTERNOON AND DURING THE EVENING. ISOLATED DAMAGING WINDS WILL BE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE UPPER LOW WILL MOVE ACROSS THE AREA ON THURSDAY WITH SHOWERS
LIKELY AND ISOLATED THUNDERSTORMS...MAINLY DURING THE AFTERNOON. WITH
FREEZING LEVELS ALOFT EXPECTED TO BE RELATIVELY LOW...ANY
THUNDERSTORM THAT DOES DEVELOP ON THURSDAY WILL BE CAPABLE OF
PRODUCING PEA SIZE HAIL.

THE UPPER LOW WILL BEGIN TO PUSH EAST OF THE AREA THURSDAY NIGHT
WITH A RETURN TO DRY AND SEASONABLE WEATHER FOR THE UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY PERSONNEL IS POSSIBLE
LATER THIS AFTERNOON. PERSONS ARE URGED TO KEEP AWARE OF THE LATEST
WEATHER INFORMATION TODAY AND TONIGHT.

24

In the hours before

Special weather statement, Apr 6, 1:40 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT WED APR 6 2005

ALZ001-002-061930-
COLBERT-LAUDERDALE-
140 PM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN NORTHWEST ALABAMA...

AN AREA OF MODERATE RAIN...WITH EMBEDDED THUNDERSTORMS...WILL MOVE
ACROSS LAUDERDALE AND COLBERT COUNTIES THROUGH 2:30 PM. WIND GUSTS
ASSOCIATED WITH THUNDERSTORMS COULD REACH 40 MPH.

STAY TUNED FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

24

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:50 PM CDTSevere Thunderstorm WarningHUNFranklin40 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.